Hebrew University researcher develops anti-inflammatory and anti-allergic family of drugs

Published on September 7, 2012 at 4:05 AM · No Comments

A synthetic, anti-inflammatory and anti-allergic family of drugs to combat a variety of illnesses while avoiding detrimental side effects has been developed by a Hebrew University of Jerusalem researcher.

The researcher is Saul Yedgar, who is the Walter and Greta Stiel Professor of Heart Studies at the Institute for Medical Research Israel-Canada at the Hebrew University Faculty of Medicine.

Inflammatory/allergic diseases affect billions of people worldwide, and treatments for these conditions are a major focus of the pharmaceutical industry. The most common drugs currently used to treat these numerous diseases are steroids, which are potent but are associated with severe side effects. These include metabolic changes (weight gain, increased blood pressure, diabetes), organ-specific effects (glaucoma, cataracts, bone fragility), and even psychotrophic side effects (depression, psychosis).

For decades, alternatives, such as biological NSAIDs (non-steroidal alternative anti-inflammatory drugs) have been the focus of the pharmaceutical industry. The resulting drugs have been commercially successful, but have not produced genuine alternatives to steroids due to their limitations. Synthetic NSAIDs are less potent and have their own serious side effects, including cardiovascular disorders, stomach bleeding and respiratory disorders. The biological drugs are costly and, must be injected and have rare but very severe side effects.

Inflammatory/allergic diseases present different symptoms affecting different organs, such as skin inflammations (dermatitis, psoriasis); airway injury and allergy (asthma, cystic fibrosis, allergic rhinitis); osteoarthritis and rheumatoid arthritis; intestinal inflammation (ulcerative colitis, Crohn's disease); central nervous system inflammation (multiple sclerosis), as well as atherosclerosis and cancer metastasis.

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post